Alert archive / Kentucky / Wind Advisories in 2019

Wind Advisory 2, NWS Paducah, KY

January 22, 20194 states

NWS Paducah, KY issued this wind advisory at Jan 22, 2019, 10:54 AM CST for 4 states. It took effect at Jan 22, 2019, 7:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2019, 10:54 AM CST (16:54 UTC)
In effect from
Jan 22, 2019, 7:00 PM CST
Expired
Jan 23, 2019, 7:26 AM CST
In force
12 hr
Issued by
NWS Paducah, KY
All 56 counties

Alexander County, IL, Edwards County, IL, Franklin County, IL, Gallatin County, IL, Hamilton County, IL, Hardin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Massac County, IL, Perry County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Fulton County, KY, Graves County, KY, Henderson County, KY, Hickman County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Mississippi County, MO, New Madrid County, MO, Perry County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 49 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 447 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
447 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS73 KPAH 221654
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
1054 AM CST Tue Jan 22 2019

...Gusty winds near 40 mph possible tonight over the Quad State
region...

. An intense pressure gradient is expected with an approaching 
cold front and will generate wind gusts that may approach and 
exceed 40 mph tonight. 

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-109>112-114-231100-
/O.NEW.KPAH.WI.Y.0002.190123T0100Z-190123T1300Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Butler-
Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, 
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, 
Marble Hill, Cape Girardeau, Jackson, Piedmont, Poplar Bluff, 
Bloomfield, Sikeston, Charleston, and New Madrid
1054 AM CST Tue Jan 22 2019

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CST
WEDNESDAY...

The National Weather Service in Paducah has issued a Wind
Advisory, which is in effect from 7 PM this evening to 7 AM CST
Wednesday. 

* TIMING...of the gusty winds will start over southeast Missouri
  after 7 pm CST and will exit the west Kentucky Pennyrile by 7 am
  CST Wednesday. 

* WINDS...are expected be sustained between 20 and 25 mph with
  wind gusts 35 to 40 mph. Higher gusts may be possible near bands
  of rain showers. 

* IMPACTS...due to the winds could lead to unsecured objects being
  tossed around outdoors. Weakened tree limbs or trees may fall 
  on power lines and briefly cause power outages. Drivers of high 
  profile vehicles, especially those traveling east or west, may 
  encounter difficulty driving. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

$$

Smith
2 follow-up statements
425 
WWUS73 KPAH 230910
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
310 AM CST Wed Jan 23 2019

...Gusty winds near 40 mph possible early this morning...

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-109>112-114-231500-
/O.EXT.KPAH.WI.Y.0002.000000T0000Z-190123T1500Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Butler-
Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, 
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, 
Marble Hill, Cape Girardeau, Jackson, Piedmont, Poplar Bluff, 
Bloomfield, Sikeston, Charleston, and New Madrid
310 AM CST Wed Jan 23 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TIMING...The strongest winds will subside from west to east 
  across the region between 5 AM and 9 AM. 

* WINDS...Sustained between 20 and 25 mph, with gusts 35 to 40 
  mph. Higher gusts may be possible near bands of rain showers.
 
* IMPACTS...Unsecured objects could be tossed around outdoors. 
  Weakened tree limbs or trees may fall on power lines and briefly
  cause power outages. Drivers of high profile vehicles, 
  especially those traveling east or west, may encounter 
  difficulty driving. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

$$

DRS
291 
WWUS73 KPAH 231326
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
726 AM CST Wed Jan 23 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-109>112-114-231430-
/O.CAN.KPAH.WI.Y.0002.000000T0000Z-190123T1500Z/
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Butler-
Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion, 
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, 
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, 
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, 
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, 
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, 
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, 
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, 
Marble Hill, Cape Girardeau, Jackson, Piedmont, Poplar Bluff, 
Bloomfield, Sikeston, Charleston, and New Madrid
726 AM CST Wed Jan 23 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Paducah has cancelled the Wind
Advisory. 

Westerly winds may gust 25 to 30 mph at times as a cold front
pushes east across southern Illinois this morning. However, the
stronger southerly winds have ended.

$$

DRS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this wind advisory went out at Jan 22, 5:43 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Jan 22, 5:43 AM CST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
543 AM CST Tue Jan 22 2019

.UPDATE...
Issued at 543 AM CST Tue Jan 22 2019

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 323 AM CST Tue Jan 22 2019

Southeast winds are expected to increase through the day and
become very gusty tonight, as an upper-level storm system
approaches the region. The result will be a nice warm up and
increase in moisture, eventually leading to some light rains over
southeast Missouri and southern Illinois this afternoon.
Temperatures should climb above freezing before the rainfall
starts, but especially over those areas that have the deeper snow
cover, it may be close. For now we do not have any freezing rain
or icing at the onset.

As the upper system and associated cold front enter the area
tonight, the rains will intensify and overspread the entire
region. The consensus of 00Z guidance has 0.5"-1.1" from northwest
to southeast across the area. With the melting snowpack and
this additional rainfall, water will quickly rise in low-lying
and poorly draining areas34. We are not expecting extreme rain
rates, so flash flooding is not expected. We will continue to
highlight the overland flooding with a Hydrologic Outlook.

Also tonight, winds will become southerly and increase, with
gusts 25-35mph expected through the night. Will give this a
mention in the HWO. The strong south winds will lead to increasing
temperatures through the night with southern portions of the area
possibly climbing up to 50F.

The 00Z models still vary in how much of the area will see
rainfall past 12Z Wednesday, with the ECMWF the slow/wet outlier
at this point. It now looks like much of southeast Missouri and
southern Illinois will dry out by or just after 12Z Wednesday. The
models have also trended warmer behind the cold front. After
warming all night, temperatures will fall Wednesday, but not as
quickly as previously thought.

The combination of a slightly faster end to the rain and slightly
warmer temperatures should severely limit any snow potential. We
may see a brief change over before it ends, but it is not likely
to amount to anything. One potential concern could be black ice as
any remnant moisture on t34he roads freezes up as temperatures
fall below freezing in the late afternoon and evening. Of course,
much of the area may be dry before temperatures reach freezing.

In the wake of this system much of the country will be in a fast
cyclonic flow aloft. This will take surface high pressure to our
south Wednesday night, and allow winds to quickly return to the
south by Thursday morning. This will be short-lived as an Arctic
cold front reaches the area in the afternoon. This front is
expected to remain dry as it moves through the region. We should
warm up into the upper 30s and lower 40s ahead of the front, as
the cold advection will not be felt for real until Thursday night.

.LONG TERM...(Friday through Monday)
Issued at 323 AM CST Tue Jan 22 2019

As a vortex continues to spin in the vicinity of Hudson Bay in the
extended forecast period, much of the country will remain under
broad, pronounced cyclonic flow for most of the period, with minor
perturbations embedded within, which the models typically have
trouble locking onto. Thus, the forecast timing and intensity of
these waves will be subject to change as we approach the weekend.
34
As a result, at this time the initialization blend suggested a
dry surge of cold air will be underway at the beginning of the
period (Thu night), followed by another clipper-type system early
Sat. Most model solutions suggested the Sat shortwave will be sharp
enough to induce a surface low in our vicinity and a brief period of
measurable pcpn late in the day. Forecast temp profiles appeared to
make snow favorable for the northern third of the PAH forecast area,
with more rain mixed in farther south. The event should end with
light snow showers Sat night. Sun should be dry but with some cloud
cover as moisture aloft spills over a western ridge.

By Mon (Day 7), intrusion of longwave energy aloft from western
Canada is suggested by the models and ensemble means. This will set
up a warm moisture advection pattern ahead of a fast-moving cold
front, with a brief period of pcpn forecast. At this time, pcpn type
under a slightly warmer regime should be mostly rain,
possibly transitioning to light snow showers after dark.

Expect AOB seasonable temps to prevail through the extended forecast
period, with the most pronounced chill Fri morning. A stiff
northwesterly breeze should induce wind chill readings between zero
and -5 degrees in the northern half of the region.

&&

.AVIATION...
Issued at 543 AM CST Tue Jan 22 2019

MVFR ceilings will slowly spread north and east across the region
through the day and evening. Scattered showers this afternoon over
southeast Missouri and southern Illinois will become widespread
throughout the area tonight. MVFR conditions will be most
prevalent, but some periodic IFR visibilities in heavier rain will
be possible. IFR ceilings are also possible tonight, especially
at KCGI.

LLWS will be a concern early this morning, until gustiness
develops at the surface. Southeast winds today will gust over
20kts at times, but stronger south winds are expected tonight.
Sustained winds around 20kts with gusts over 30kts will be common
tonight. A cold front may approach KCGI by the end of the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, Jan 22, 3:58 AM CST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
358 AM CST Tue Jan 22 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
358 AM CST Tue Jan 22 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Runoff from rainfall and snowmelt may cause flooding of low lying
ground and roadways late tonight. Please see the latest hydrologic
outlook for more details.

Strong south winds will gust up to 35 mph at times tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Runoff from rainfall and snowmelt may cause flooding of low lying
ground and roadways Wednesday morning. Please see the latest
hydrologic outlook for more details.

Rain may change over to snow before ending from west to east on
Wednesday. At this time, little to no snow accumulation is
expected.

Wind chills of zero to five below are forecast Friday morning for
the northern half of the region. Limited snowfall amounts are
expected for the same area Saturday afternoon.

Minor river flooding will increase as the week progresses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/DB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 10:54 AM CSTFlood WatchPAHEdwards, Franklin, Hamilton, Jackson, Saline, Union and 3 more22 hr

Nearby

Wind Advisories in Kentucky, 2019Wind Advisories in Illinois, 2019Wind Advisories in Missouri, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.